Kansas, 2022

Hail and Heavy Rain in Kansas, June 25 to 26, 2022

June 25 to 26, 2022 · NWS ICT · 3 events in 3 counties and zones

Thunderstorms developed in southeast and south central Kansas. There were a couple of storms that produced quarter sized hail during the late evening into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms developed in southeast and south central Kansas. There were a couple of storms that produced quarter sized hail during the late evening into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 5:32 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 25, 5:32 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 PM CDT Sat Jun 25 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sat Jun 25 2022

Currently have a shortwave trough swinging across the Northern
Plains with upper ridging from the southern High Plains into the
Lower Mississippi Valley. At the surface a strong cold front is
making its way across the Plains and currently stretches from
near KTOP to near KICT and into the OK Panhandle. There is a
prefrontal trough that extends east of the KS Turnpike.

Scattered post frontal elevated convection has been ongoing
through the day over central KS and looks to be rooted even above
700mb. This activity will continue into the early evening and
gradually shift south. Confidence is low on if we will see
surface convection develop on the prefrontal trough over southeast
KS as current vis satellite doesn't look that encouraging with
capping still an issue. So while we can't rule out a storm or two
along the prefrontal convergence line, feel the better chances
will be behind the front along the 850-70mb baroclinic zone
tonight. Still not convinced on how widespread convection will be
tonight as better large scale forcing is further north and better
850mb convergence will be further southwest. So main forcing will
likely be around or above 700mb.

A few showers/storms may linger over far southern KS Sun morning
but the big story will be highs only topping out in the 70s, which
will be quite a change from the last couple of weeks.
Northern/Central Plains look to stay in northwest flow aloft for
Mon into Tue as another piece of energy dives down across the
Upper Mississippi Valley and into the Western Great Lakes by Tue
evening. This will allow the surface high to slide east as lee
troughing strengthens. So after another day of well below normal
temps for Mon, a warming trend will commence Tue as we get back
into the 80s.

.LONG TERM...(Wednesday through Saturday)
Issued at 250 PM CDT Sat Jun 25 2022

Upper flow will start to flatten out for Wed as an upper impulse
digs over the Pacific Northwest and tracks across the Northern
Plains on Thu which may try and push a cold front near the
forecast area for Fri into Sat. This will bring storm chances back
into the forecast for the end of the work week into the weekend.
South of the front above normal temps are anticipated across most
of the area for both Thu and Fri

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Jun 25 2022

A cold front will continue to push southward for this evening with
north winds in the wake of the frontal passage. Meanwhile
scattered showers and storms will be possible across southern
Kansas through the night time hours. North winds will continue on
Sunday as surface high pressure builds southward across the
central plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  76  58  76 /  60  30  10  10
Hutchinson      63  75  58  75 /  60  20  10  10
Newton          64  75  58  76 /  60  20   0  10
ElDorado        65  76  58  76 /  60  30  10   0
Winfield-KWLD   66  77  60  77 /  60  40  10  10
Russell         57  75  54  77 /  20  10  10  10
Great Bend      60  73  55  74 /  30  20  10  10
Salina          60  77  55  79 /  30  10   0  10
McPherson       62  75  57  77 /  50  20  10  10
Coffeyville     69  78  60  79 /  60  40  10   0
Chanute         66  77  58  78 /  60  30  10   0
Iola            65  76  58  77 /  60  20  10   0
Parsons-KPPF    68  78  59  79 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ092>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
Hazardous weather outlook, Jun 25, 7:31 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
831 PM CDT Sat Jun 25 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261715-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
831 PM CDT Sat Jun 25 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Early this evening and Tonight

Scattered thunderstorms will become more likely during the predawn
hours on Sunday, mainly across southern Kansas. A few strong storms
will be possible capable of nickel sized hail and down-burst winds
to 55 mph. Locally heavy rainfall may result in minor flooding
tonight across southern Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few storms may linger through Sunday morning across southern
Kansas. These storms are not expected to be strong or severe.

Chances for thunderstorms will return Thursday night and Friday
with a risk for a few strong storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 25, 7:25 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
825 PM CDT Sat Jun 25 2022

KSZ099-100-260200-
Montgomery KS-Labette KS-
825 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of western Labette and
northeastern Montgomery Counties through 900 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherryvale, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherryvale, Mound Valley, Liberty, Parsons Tri City Airport, Angola,
Dennis and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3717 9566 3735 9561 3737 9530 3705 9544
TIME...MOT...LOC 0125Z 285DEG 13KT 3724 9555

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, Jun 25, 7:33 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
833 PM CDT Sat Jun 25 2022

KSZ096-100-260200-
Labette KS-Neosho KS-
833 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of northeastern Labette
and southeastern Neosho Counties through 900 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parsons, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parsons, Oswego, Labette and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 9535 3745 9532 3750 9509 3739 9509
      3738 9508 3735 9507 3716 9508
TIME...MOT...LOC 0133Z 285DEG 13KT 3736 9528

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MCGUIRE

The radar

The Tulsa radar (KINX), 132 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Labette

When
June 25, 7:54 PM CST to 7:55 PM CST
Where
Labette County, 1.3 mi WSW of Parsons
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -95.290

Heavy Rain, Cowley

When
June 25, 10:30 PM CST to June 26, 8:00 AM CST
Where
Cowley County, 5.11 mi SSE of Rock
Reported by
Public
Coordinates
37.380, -96.970

A picture was sent via Facebook of 4.1 inches of rain that fell from showers and storms during the overnight into the morning hours.

Hail, Sumner

When
June 25, 11:30 PM CST to 11:31 PM CST
Where
Sumner County, 1.49 mi NNW of Riverdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.390, -97.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041253, 1041259, 1041254.